Images Dx

Thirty‐two‐year‐old male with arthritis and a scaly skin rash

Copyright © 2009 Society of Hospital Medicine

A 32‐year‐old male presented to the emergency department complaining of pain and swelling in the right knee and left hand, along with a skin rash on both feet. He denied any fever or recent history of travel. Symptoms started 1 week before presentation. Recent medical history was significant for Chlamydia trachomatis urethritis 10 weeks prior, which had been successfully treated.

Physical examination revealed right knee effusion, dactylitis manifested by both swelling of the digits of the left hand and finger‐tip ulcerations (Figure 1), as well as hyperkeratotic plaques with erythematous bases on the soles of both feet, consistent with keratoderma blenorrhagica (Figure 2). Furthermore, scaly erythematous lesions over the penis and the scrotum were recognized, indicating circinate balanitis (Figure 3).

Figure 1

Dactylitis.

Figure 2

Keratoderma blenorrhagica.

Figure 3

Circinate balanitis.

Laboratory tests including human immunodeficiency virus (HIV) were unremarkable aside from an elevated sedimentation rate and positive human leukocyte antigen (HLA)‐B27.

The patient was diagnosed with reactive arthritis (Reiter's syndrome). A treatment regimen was initiated consisting of nonsteroidal antiinflammatory drugs (NSAIDs), prednisone, and sulfasalazine. Close outpatient follow‐up was established. Four months later, the patient remained debilitated by the disease, and etanercept was added resulting in significant improvement.

Reactive arthritis, also known as Reiter's syndrome, is an autoimmune disease that usually develops 2 to 4 weeks after a genitourinary or gastrointestinal infection. The classic triad of arthritis, urethritis, and conjunctivitis does not occur in all patients. Diagnosis is made by medical history and clinical findings. Numerous therapeutic modalities have been used with variable success, including short‐term antibiotics, NSAIDs, systemic corticosteroids, sulfasalazine, methotrexate, cyclosporine, etretinate, and tumor‐necrosis factor (TNF) inhibitors.

   Comments ()